Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 117, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2016, 5:26 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 5:26 PM EDT (21:26 UTC)
- Expired
- Jul 27, 2016, 6:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 81 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:30 PM EDT | TSTM WND DMG | Verne, KY | TREES DOWN ON VERNE ROAD. |
| Jul 27, 5:33 PM EDT | TSTM WND DMG | 1 Nne Dixie, KY | NUMEROUS TREES WERE REPOTED TO HAVE BEEN DOWNED ALONG KY HIGHWAY 1064 ALSO KNOW AS LOUDEN ROAD. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
558
WUUS53 KJKL 272126
SVRJKL
KYC121-235-272200-
/O.NEW.KJKL.SV.W.0117.160727T2126Z-160727T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
KNOX COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 600 PM EDT
* AT 525 PM EDT...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED
BETWEEN WILLIAMSBURG AND BARBOURVILLE. THESE STORMS ARE NEARLY
STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...BARBOURVILLE...GREEN ROAD...DIXIE...NEVISDALE...
CLATE...DISHMAN SPRINGS...GIRDLER...SWANPOND...SUTTONS MILL...
KING...EMMANUEL...WOFFORD...BRUSH CREEK...PACKARD...ARTEMUS...
CANNON...SILER...INDIAN CREEK AND TROSPER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3677 8419 3702 8384 3686 8366 3685 8369
3683 8369 3683 8371 3680 8374 3681 8376
3680 8378 3675 8381 3674 8383 3660 8402
TIME...MOT...LOC 2125Z 273DEG 2KT 3684 8378
HAIL...1.00IN
WIND...60MPH
$$
ABE2 follow-up statements
717
WWUS53 KJKL 272145
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
545 PM EDT WED JUL 27 2016
KYC121-235-272200-
/O.CON.KJKL.SV.W.0117.000000T0000Z-160727T2200Z/
WHITLEY KY-KNOX KY-
545 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN WHITLEY AND KNOX COUNTIES...
AT 544 PM EDT...A CLUSTER OF SEVERE THUNDERSTORMS REMAIN LOCATED
BETWEEN FROM NEAR WILLIAMSBURG TO BAROURVILLE. THESE STORMS
ARE NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...BARBOURVILLE...GREEN ROAD...DIXIE...NEVISDALE...
CLATE...DISHMAN SPRINGS...GIRDLER...SWANPOND...SUTTONS MILL...KING...
EMMANUEL...WOFFORD...BRUSH CREEK...PACKARD...ARTEMUS...CANNON...
SILER...INDIAN CREEK AND TROSPER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 13 AND
14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3677 8419 3702 8384 3686 8366 3685 8369
3683 8369 3683 8371 3680 8374 3681 8376
3680 8378 3675 8381 3674 8383 3660 8402
TIME...MOT...LOC 2144Z 273DEG 2KT 3684 8377
HAIL...1.00IN
WIND...60MPH
$$
ABE119
WWUS53 KJKL 272201
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
601 PM EDT WED JUL 27 2016
KYC121-235-272211-
/O.EXP.KJKL.SV.W.0117.000000T0000Z-160727T2200Z/
WHITLEY KY-KNOX KY-
601 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHITLEY AND KNOX
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL OCCURRING WITH THIS THUNDERSTORM.
LAT...LON 3677 8419 3702 8384 3686 8366 3685 8369
3683 8369 3683 8371 3680 8374 3681 8376
3680 8378 3675 8381 3674 8383 3660 8402
TIME...MOT...LOC 2159Z 273DEG 2KT 3684 8377
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 3:05 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Jackson KY 305 PM EDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday night) Issued at 305 PM EDT WED JUL 27 2016 ...Torrential rainfall on Thursday may lead to Localized Flash Flooding... Expect scattered showers and thunderstorms to continue into the evening with the primary focus turning to the heavy rain potential tomorrow. A stalled frontal boundary has lifted north of the area and is expected to stay just north of the state through the day tomorrow. This has allowed winds to turn more southerly this afternoon. As a southern stream wave strengthens and lifts out of the Mississippi Valley overnight tonight, winds will turn a bit more southwesterly and increase in strength, allowing for an even deeper pull of moist air. This upper wave will interact with the stationary frontal boundary, as well as the potential phasing of the northern and southern stream jets, to create a large surge of warm deep moisture and lift for which storms to develop across our area. PWAT values for tonight will be well over 2 inches and will continue to increase up to 2.4 inches in some places by tomorrow afternoon. While CAPE and LI values remain decent per model soundings, the profiles are long, skinny, and moist with little wind shear. This type of profile indicates heavy rain and flash flooding concerns, moreso than severe weather. Mostly unidirectional flow in the mid and upper levels may lead to training of storms, which would likely lead to localized flash flooding. Depending on the model, anywhere from 1.5 to 3 inches of total rainfall is possible Thursday through Friday morning. Considering the extreme PWATS, any storm that does form would be a very proficient rain producer. All this considered, have decided to issue a flash flood watch for the entire area from late tonight through Friday morning. The bulk of the rain is expected to exit the area by dawn on Friday but we can expect unsettled weather to continue into the weekend. Temperatures will take a downward turn tomorrow with the onset of thick cloud cover and heavy rains, with highs in the low 80s. .LONG TERM...(Friday through Wednesday) Issued at 300 PM EDT WED JUL 27 2016 No real break in sight from the unsettled weather as models project our area remaining in northwest flow aloft with a quasi- stationary frontal boundary positioned over us over very close by throughout the period. This will bring us daily chances for showers and thunderstorms, especially during the afternoon and evening hours. These should be scattered in nature most days, although a decent shortwave shown passing through the Ohio Valley may spawn a little more widespread coverage of showers/storms on Saturday and indicated higher PoPs there. The ground should be fairly wet after the short term rainfall so at least isolated flash flooding will remain a concern, at least through the weekend. Otherwise, it will remain warm and humid throughout the period with daytime highs well into the 80s and dewpoints in the upper 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 148 PM EDT WED JUL 27 2016 Clusters of showers and thunderstorms will continue to develop and track mainly east across our area this afternoon and evening, mainly along and ahead of a stalled frontal boundary. Current thinking is that the north and eastern portions of the area will receive the most rainfall through this evening. Tonight, did add in the mention of fog development and vis restriction after 3Z, though exact impacts will largely be dependent on the amount of rain each TAF site receives through this evening. A low pressure system will approach the area from the southwest tonight, bringing widespread heavy rainfall and thunderstorms to the area through at least tomorrow afternoon. These rounds of heavy rainfall will lead to variable VIS at the TAF sites, with CIGS degrading. Winds will generally be light and variable, though any stronger showers or thunderstorms could produce some brief gusty conditions. && .JKL Watches/Warnings/Advisories... Flash Flood Watch from 2 AM EDT Thursday through Friday morning for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...JVM/JMW LONG TERM...ABE AVIATION...JVM
Hazardous weather outlook, Jul 27, 3:15 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT WED JUL 27 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 315 PM EDT WED JUL 27 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT THURSDAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. HEAT INDICES IN THE 90 TO 100 DEGREE RANGE WILL BE POSSIBLE THROUGH LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. GUSTY WINDS MAY BE POSSIBLE...BUT THE MAIN THREAT WILL BE TORRENTIAL RAINFALL WHICH MAY LEAD TO SOME ISOLATED INSTANCES OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MOST INTENSE STORMS MAY BRING STRONG WIND GUSTS. THERE IS ALSO A POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLOODING IN LOCATIONS WHERE THUNDERSTORMS REPEATEDLY OCCUR. THE GREATEST RISK OF EXCESSIVE RAINFALL AND FLASH FLOODING WILL BE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THROUGH FRIDAY MORNING. JVM/ABE
In the hours before
Special weather statement, Jul 27, 5:21 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT WED JUL 27 2016
KYZ085-086-272200-
KNOX-WHITLEY-
521 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT KNOX...AND WHITLEY COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER DIXIE...OR 7 MILES
EAST OF WILLIAMSBURG. THE STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUCKY...DIXIE...NEVISDALE...GAUSDALE...CLATE...SUTTONS MILL...
VERNE...LOUDEN...KING...YADEN...SAXTON...PACKARD...SWAN LAKE...
SILER...PERKINS...POLLY CAMP...GATLIFF...CARPENTER...
PERMON AND JULIP.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY NEAR MILE MARKER
3.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3663 8412 3682 8412 3684 8392 3665 8395
3663 8395
TIME...MOT...LOC 2120Z 273DEG 2KT 3672 8403
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:09 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 28 hr |
| Jul 27, 3:55 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Jul 27, 4:44 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Jul 27, 5:21 PM EDT | Special Weather Statement | JKL | Whitley | 39 min |
| Jul 27, 5:42 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Jul 27, 7:48 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.